Is Your ADHD Child Overmedicated?
Many parents come to my office wanting to know, “is my child overmedicated for ADHD?” While there’s no easy answer to this question, there are certain signs which suggest that you child may be taking too many stimulants for ADHD.
Severe side effects
Is your child currently experiencing any side effects? The most common side effects of stimulant medications are loss of appetite and difficulty sleeping. These side effects may sometimes go away after several weeks, but if your child appears too dull or too sedated, there may be a problem with the dosage. In rare cases, children who are overdosed experience aggressive behavior, wild mood swings, or psychotic reactions, but you shouldn’t wait for your child’s condition to get this bad before taking action. Overdosing on stimulants can cause death due to heart failure, even among children with perfectly healthy hearts.
Age of diagnosis
How old was your child when he or she was diagnosed? If your child was 4 or 5, it’s very likely that he or she was simply behaving the way normal children should. While there might be signs of hyperactivity, the doctor should be able to tell the difference between ADHD symptoms and normal behavior of a child this age. If adhd test medications must be used, they should only be given to help a truly hyperactive or inattentive child concentrate on schoolwork and function normally.
What other measures are you taking to help your child recover from ADHD? Medications are only a short-term solution for ADHD; they do not treat the real causes of the disorder or help you discover what is making your child behave the way he or she does. If stimulants are the only treatment your child is receiving, it’s very likely that his or her symptoms will continue to persist. Studies show that ADHD medications lose their effectiveness after three years of taking them, and that many children taking these drugs could have fared better if they had been given non-medical treatment options.
These days, ADHD has become what people call a “boutique” disorder. Many children are being given the ADHD label because it’s such a popular disorder, but doctors are not interested in finding out what are causing the symptoms in the first place. If you think your child is being overmedicated, seek a second opinion from a different health care professional, and make sure that your child takes several ADHD tests designed to find out what’s causing the disorder.